Winter Weather, Nelson
- When
- March 7, 4:00 AM EST to 8:00 AM EST
- Where
- Nelson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.787, -78.887 (the zone’s center; the record gives no point)
Ice accumulation of a trace was reported at Lovingston.
High pressure extended across the spine of the Appalachian Mountains. A surface low moved up the east coast from Georgia and precipitation entered the Central Foothills and Piedmont early in the morning.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
High pressure extended across the spine of the Appalachian Mountains. A surface low moved up the east coast from Georgia and precipitation entered the Central Foothills and Piedmont early in the morning. Below freezing temperatures led to freezing rain across this area including Southern Maryland.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 7, 4:00 AM EST, 0 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
400 AM EST FRI MAR 7 2014
.SYNOPSIS...
LOW PRESSURE WILL MOVE UP THE NORTH CAROLINA COAST TODAY BEFORE
MOVING OUT TO SEA TONIGHT. HIGH PRESSURE BRIEFLY RETURNS SATURDAY
BEFORE A COLD FRONT MOVES THROUGH SATURDAY NIGHT. HIGH PRESSURE WILL
BUILD OVERHEAD EARLY NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
STRENGTHENING COASTAL LOW PRESSURE SYSTEM OFF THE CAROLINA
COAST...W/ THE OVERRUNNING PRECIP SHIELD EXTENDING BACK ONSHORE WELL
INTO THE SRN APLCNS. THE SFC LOW JUST OFF THE SC COAST AND WILL
DECELERATE AS THE UPPER LEVEL SYSTEM SLOWS DOWN...PIVOTS AND THEN
DRAGS THE REMAINDER OF THE SYSTEM OFF THE COAST LATER TODAY. THE NRN
EDGE OF THE PRECIP SHIELD WILL GRADUALLY MAKE A PUSH FURTHER NORTH
INTO CNTRL VA AND THE NORTH-CNTRL VA PIEDMONT MORE TOWARD THE
PREDAWN HRS.
WHILE THE LOWER-RES REGIONAL SCALE MODELS HAVE BACKED OFF A BIT
ON THIS LEADING EDGE'S NWD PROGRESS...HI-RES NEAR TERM MODELS LIKE
THE HRRR AND 00Z WRF-NMM4KM PIVOT EDGE OF THE PRECIP ON A LINE FROM
CHO TO DCA AND EAST. THE HIGHER PROBS FOR MEASURABLE FZRA ACCUM WILL
BE OVER THE SRN TIER COUNTIES/LOCALES OF THE CWA W/ A TAPERING
EFFECT BACK TOWARD THE BLUE RIDGE/I-66 CORRIDOR BUT STILL THE
POTENTIAL FOR SOME BRIEF FZDZ IN POCKETS OUT AHEAD OF THE LEADING
EDGE.
VERY LIGHT PRECIP REGARDLESS...W/ ONLY TRACE AMOUNTS OF FZRA
EXPECTED FOR THE NRN TIER OF THE ADVISORY AND SLIGHTLY HIGHER
BORDERING THE CNTRL VA LOCALES. KEEPING THE WINTER WX ADVISORY
INTACT FOR THE INCOMING PRECIP POTENTIAL...EVEN IF SOME OF THE NRN
FRINGE AREAS OF THE ADVISORY ARE BRIEFLY BRUSHED W/ A WAVE OF LIGHT
PRECIP-DRIZZLE HEADING INTO THE PRE/POSTDAWN HRS. THE MAIN WINDOW
FOR THIS POTENTIAL IS BETWEEN 6-10A W/ A SLIGHT BUFFER ON EITHER
SIDE BECAUSE SFC TEMPS ARE BELOW FREEZING AREAWIDE.
HIGHS TODAY A BIT HIGHER THAN YESTERDAY BUT THE DAYTIME HRS WILL BE
CLOUDY...KEEPING OUR POTENTIAL WARM-UP MODERATED W/ ONLY M-U30S
EXPECTED. A SHARP CLOUD DECREASE WILL OCCUR LATER THIS EVE...AS THE
EDGE OF THE PRECIP SHIELD PIVOTS BACK TOWARD THE COAST AND MOVES
WELL E OF THE AREA. THE WRN EDGE OF THE CLOUD DECK WON'T BE FAR
BEHIND...W/ SKIES GENERALLY CLEARING OUT LATE TONIGHT. THE HEFTY
CLOUD SHIELD TODAY WILL KEEP DEWPOINTS INTACT IN THE FAIRLY "MOIST"
RANGE...WHICH WILL KEEP OUR LOW TEMPS TONIGHT MODERATED...ONLY
DROPPING A COUPLE/FEW DEG BELOW FREEZING.
&&
.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
HIGH PRESSURE WILL BUILD OVER THE GULF COAST STATES SATURDAY WHILE A
COLD FRONT APPROACHES FROM THE NORTHWEST. A DOWNSLOPING WESTERLY
FLOW IS EXPECTED AHEAD OF THE FRONT...AND WITH SOME SUNSHINE IT WILL
TURN OUT TO BE NOTICEABLY MILDER COMPARED TO RECENT DAYS. MAX TEMPS
WILL REACH THE MID TO UPPER 50S ACROSS MANY LOCATIONS...WITH LOWER
TO MIDDLE 60S EXPECTED ACROSS CENTRAL VIRGINIA. A COLD FRONT WILL
PASS THROUGH THE REGION SATURDAY NIGHT. A COUPLE SHOWERS CANNOT BE
RULED OUT...BUT MOST OF THE TIME WILL BE DRY. HOWEVER...THERE IS THE
CHANCE FOR SOME SNOW SHOWERS FOR LOCATIONS ALONG AND WEST OF THE
ALLEGHENY FRONT DUE TO AN UPSLOPE COMPONENT TO THE LOW-LEVEL FLOW.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
HIGH PRESSURE WILL BUILD OVERHEAD BEHIND THE FRONT SUNDAY...BRINGING
SUNSHINE AND DRY CONDITIONS ALONG WITH SEASONABLE TEMPERATURES.
HIGH PRESSURE WILL SETTLE OVER OVER THE GULF COAST STATES EARLY NEXT
WEEK WHILE A COLD FRONT APPROACHES FROM THE NORTH AND WEST. MORE
DOWNSLOPING WESTERLY WINDS ARE EXPECTED ALONG WITH SOME SUNSHINE.
THIS WILL ALLOW FOR MILD CONDITIONS.
THE COLD FRONT WILL MOVE INTO THE REGION TUESDAY NIGHT AND LOW
PRESSURE IS EXPECTED TO DEVELOP ALONG THE BOUNDARY...BRINGING THE
NEXT SIGNIFICANT CHANCE FOR PRECIPITATION WEDNESDAY INTO THURSDAY.
DETAILS REMAIN UNCERTAIN THIS FAR OUT.
&&
.AVIATION /09Z FRIDAY THROUGH TUESDAY/...
VFR CONDITIONS ARE EXPECTED MOST OF THE TIME SATURDAY THROUGH EARLY
NEXT WEEK. A COLD FRONT MAY BRING A FEW SHOWERS SATURDAY NIGHT AND
CIGS COULD BRIEFLY APPROACH MVFR LEVELS DURING THIS TIME.
SOLID MVFR CIGS SPILLING NWD INTO THE REGION...WILL APPROACH IFR
TOWARD DAWN BUT HOVER JUST INTO THE HIGH-END IFR RANGE. THE WINDOW
FOR THE LOWEST CIGS WILL BE THE MID MORNING HOURS...THEN DRIER AIR
WILL BEGIN TO BRING THEM BACK UP SLOWLY THROUGHOUT THE AFTN HRS.
NOT UNTIL LATE THIS EVE THOUGH WILL SKIES BEGIN TO CLEAR OUT AND THE
AREA IMPROVES OUT OF THE MVFR RANGE.
A BAND OF LIGHT PRECIP WILL PIVOT TOWARD THE AREA - MAINLY THE I-95
CORRIDOR OF DC TO KCHO IN THE NEXT SEVERAL HRS...W/ SOME LIGHT FZRA
AND FZDZ POSSIBLE ACROSS THESE AREAS THRU THE POSTDAWN HRS. WINDS
WILL STAY BREEZIER OVER THE CHESAPEAKE BAY REGION BUT TAPER OFF A
BIT TO A STEADY N-NELY FLOW ALONG THE I-95 CORRIDOR AND WEST.
&&
.MARINE...
HIGH PRESSURE WILL BUILD OVERHEAD SATURDAY BEFORE A COLD FRONT
PASSES THROUGH SATURDAY NIGHT. WIND GUSTS MAY COME CLOSE TO SCA
CRITERIA BEHIND THE FRONT LATE SATURDAY NIGHT INTO SUNDAY. HIGH
PRESSURE WILL IMPACT THE WATERS EARLY NEXT WEEK.
BREEZY AND LOW-MID SCA RANGES OVER THE LOWER MD BAY...TAPERING OFF
TOWARD THE MID BAY. WINDS WILL BUMP BACK UP INTO SCA RANGE ACROSS
THE WHOLE MD BAY AND TP LATER THIS MRNG AND INTO THE AFTN/EVE HRS AS
A COASTAL LOW APPROACHES FROM THE CAROLINAS AND MOVES PARALLEL TO
THE COASTLINE.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...WINTER WEATHER ADVISORY UNTIL NOON EST TODAY FOR DCZ001.
MD...WINTER WEATHER ADVISORY UNTIL NOON EST TODAY FOR MDZ009-013-
014-018.
WINTER WEATHER ADVISORY UNTIL NOON EST TODAY FOR MDZ016-017.
VA...WINTER WEATHER ADVISORY UNTIL NOON EST TODAY FOR VAZ029-040-
042-052>054-501.
WINTER WEATHER ADVISORY UNTIL NOON EST TODAY FOR VAZ025-026-
036>039-050-051-055>057-502.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EST SATURDAY FOR ANZ532>534-
536-537-540>543.
SMALL CRAFT ADVISORY UNTIL 6 AM EST SATURDAY FOR ANZ530-531-
535-538-539.
&&
SYNOPSIS...BJL
NEAR TERM...BJL
SHORT TERM...BJL
LONG TERM...BJL
AVIATION...BJL/GMS
MARINE...BJL/GMSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 952 PM EST THU MAR 6 2014 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 071000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 952 PM EST THU MAR 6 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TONIGHT A WINTER WEATHER ADVISORY GOES INTO EFFECT AT 2 AM FOR SPOTSYLANIA...STAFFORD...KING GEORGE...CHARLES...AND ST MARYS COUNTIES. A SMALL CRAFT ADVISORY IS IN EFFECT FOR PORTIONS OF THE WATERS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL 2 PM FOR METROPOLITAN WASHINGTON...FREDERICKSBURG...ANNAPOLIS AND SOUTHERN MARYLAND. LIGHT FREEZING RAIN OR FREEZING DRIZZLE...POSSIBLY MIXING WITH SLEET... IS LIKELY TO DEVELOP DURING FRIDAY MORNING COMMUTE ACROSS THE WASHINGTON METRO AREA. A SMALL CRAFT ADVISORY CONTINUES FOR PORTIONS OF THE WATERS FRIDAY AND FOR ALL WATERS FRIDAY NIGHT. THE SMALL CRAFT ADVISORY MAY NEED TO BE EXTENDED INTO SATURDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-071000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 952 PM EST THU MAR 6 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TONIGHT WINTER WEATHER ADVISORY IS IN EFFECT FOR ALBEMARLE AND NELSON COUNTY STARTING AT 10 PM...AND FOR THE REST OF CENTRAL VIRGINIA AT 2 AM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A WINTER WEATHER ADVISORY WILL BE VALID FOR NORTHERN FAUQUIER... PAGE...AND RAPPAHANNOCK COUNTIES AT 6AM. THE WINTER WEATHER ADVISORY CONTINUES UNTIL 2PM FOR ALL AREAS. LIGHT FREEZING RAIN OR DRIZZLE WILL LIKELY EXPAND ACROSS THE WASHINGTON METRO AREA THROUGH THE FRIDAY MORNING COMMUTE. LIGHT ICE ACCUMULATIONS ARE POSSIBLE ESPECIALLY ON UNTREATED SURFACES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HTS
The national radar mosaic for the moment the first event began.
14 winter weather. Local standard time, as filed.
Ice accumulation of a trace was reported at Lovingston.
Ice accumulation of a trace was reported at Hollymead.
Ice accumulation of a trace was reported at Crimora.
Ice accumulation of a trace was reported at surrounding locations.
Ice accumulation of a trace was reported at surrounding locations.
Ice accumulation of a trace was reported at Elkton.
Ice accumulation of a trace was reported at Spotsylvania.
Ice accumulation of a trace was reported at surrounding locations.
Ice accumulation of a trace was reported at surrounding locations.
Ice accumulation of a trace was reported at surrounding locations.
Ice accumulation of a trace was reported at surrounding locations.
Ice accumulation of a trace was reported at surrounding locations.
Ice accumulation of a trace was reported at surrounding locations.
Ice accumulation of a trace was reported at Luray.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, March 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 505813, 505814, 505815, 505816, 505817, 505818, 505819, 505820, 505821, 505822, 505823, 505824, 505825, 505826.